North Carolina, 2009

Hail and Damaging Winds in North Carolina, May 11, 2009

May 11, 2009 · NWS ILM · 12 events in 4 counties and zones

A stationary surface frontal boundary was draped near the North Carolina-South Carolina border during the morning. A self-sustaining cluster of super-cellular thunderstorms, with a history of severe hail and damaging winds, moved into the area from the west and then off the coast before noon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$878,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary surface frontal boundary was draped near the North Carolina-South Carolina border during the morning. A self-sustaining cluster of super-cellular thunderstorms, with a history of severe hail and damaging winds, moved into the area from the west and then off the coast before noon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 11, 6:35 AM EST, 49 minutes earlier.

Area forecast discussion, May 11, 6:35 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
735 AM EDT MON MAY 11 2009

.SYNOPSIS...
LOW PRESSURE DEVELOPING OVER SOUTH CAROLINA WILL MOVE EAST
NORTHEAST ALONG A STALLED FRONT. THIS WILL PRODUCE SOME WELCOME
RAINFALL ACROSS THE COASTAL CAROLINAS THROUGH TODAY. THE FRONT
WILL MOVE WELL SOUTH AND EAST OF THE AREA LATE TONIGHT...AND WILL
GIVE WAY TO COOLER AND DRIER HIGH PRESSURE FROM THE GREAT LAKES
TUESDAY THROUGH THURSDAY. THE NEXT COLD FRONT IS SLATED TO AFFECT
THE AREA FRIDAY...BUT MAY LINGER OVER THE CAROLINAS INTO THE
COMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM MONDAY...A SLOW-MOVING WARM FRONT ACROSS NORTHERN SOUTH
CAROLINA MAY MAKE A LITTLE MORE NORTHWARD PROGRESS BETWEEN NOW AND 9
AM IN RESPONSE TO AN APPROACHING MID-LEVEL SHORTWAVE TROUGH
CURRENTLY OVER TENNESSEE & KENTUCKY. THE EXACT POSITION OF THIS
FRONT WILL BE THE LARGEST DETERMINING FACTOR ON HIGH TEMPERATURES
TODAY...AND THERE COULD BE A 15 DEGREE DIFFERENCE IN HIGHS BETWEEN
LUMBERTON AND GEORGETOWN.

THE NAM AND GFS ARE AT ODDS WITH ONE ANOTHER CONCERNING THE POSITION
STRENGTH AND TIMING OF THE FRONT AND SURFACE LOW PRESSURE EXPECTED
TO DEVELOP ALONG IT LATER THIS MORNING. HPC DOESNT BELIEVE EITHER
MODEL IS RELIABLE TODAY AND CALLS BOTH OUTLIERS IN THEIR MORNING
DISCUSSION. OUR PREFERRED MODEL IS ACTUALLY THE NSSL WRF (AVAILABLE
ONLINE AT WWW.NSSL.NOAA.GOV/WRF ) WHICH BRINGS THE FRONT UP TO
AROUND LITTLE RIVER TO MARION TO KINGSTREE BY DAYBREAK BEFORE
REVERSING COURSE AND DRAGGING THE FRONT SOUTH AND OFFSHORE DURING
THE LATE MORNING AND AFTERNOON HOURS. ELEVATED CONVECTION IS
EXPECTED TO LIGHT UP JUST BEFORE DAYBREAK IN THE UPPER PEE DEE
REGION INTO LUMBERTON AND WHITEVILLE...SPREADING EAST TO THE COAST
BY 9-10 AM. THE HEAVIEST PRECIPITATION IS EXPECTED TO DEVELOP FROM
LUMBERTON INTO THE CAPE FEAR AREA WHERE TOTALS SHOULD AVERAGE 0.40
INCHES AND COULD REACH ONE INCH IN SPOTS. TO THE SOUTH INCLUDING
FLORENCE...MYRTLE BEACH AND GEORGETOWN...PRECIP CHANCES ARE LESSER
(40-60%) AND RAINFALL AMOUNTS SHOULD AVERAGE A TENTH OF AN INCH OR
LESS OUTSIDE OF CONVECTION. THE GEORGETOWN AREA IN PARTICULAR WILL
LIKELY SEE THE WARMEST TEMPERATURES AND HAS THE HIGHEST POTENTIAL TO
SEE SURFACE-BASED UPRIGHT CONVECTION.

DOWNWARD VERTICAL MOTION WILL DEVELOP DURING THE MID AND LATE
AFTERNOON AS THE MID-LEVEL SHORTWAVE MOVES OFFSHORE. A DEEP FRONTAL
INVERSION WILL KEEP CLOUD COVER IN PLACE THROUGH EARLY EVENING
BEFORE CLEARING DEVELOPS FROM NORTHWEST TO SOUTHEAST. SKIES SHOULD
BECOME MOSTLY CLEAR EVERYWHERE AFTER MIDNIGHT WITH THE CHILLEST
AIRMASS BUILDING IN SINCE MID APRIL. LOWS SHOULD REACH 46-48 ACROSS
INTERIOR NC...49-53 ELSEWHERE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...DRY AND COOLER SFC HIGH PRESSURE WILL BUILD
FROM THE GREAT LAKES/OHIO VALLEY ON TUESDAY...AND CONTINUE TO
RIDGE INTO THE CAROLINAS AS IT STRENGTHENS AND MOVES EAST AND OFF THE
NEW ENGLAND COAST BY WED NIGHT. LARGELY A TEMPERATURE FORECAST AND
EXPECT READINGS BELOW NORMAL...ESPECIALLY TUE/TUE NIGHT. BASED ON
LOW-LEVEL THICKNESS PROGS...THIS FORECAST LEANS HEAVILY ON THE
COOLER NAM MOS FOR TUESDAY MAX TEMP.

GOOD AGREEMENT IN TEMPS TUE NIGHT/WED AS THE EASTERLY GRADIENT
TIGHTENS ON THE PERIPHERY OF THE HIGH. NAM/GFS BOTH HINT AT THE
DEVELOPMENT OF A COASTAL TROF OR WARM FRONT BY WED NIGHT...BUT AT
THIS POINT THE MOISTURE IS TOO SHALLOW AND THE OMEGA IS LACKING.
FOR NOW WILL KEEP THE PRECIP SUPPRESSED TO OUR SOUTH AND WEST
UNTIL AT LEAST DAYBREAK THU.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...UPPER RIDGE WILL BE WELL ESTABLISHED BUT IT
LOOKS A BIT MORE UNSETTLED AT THE SFC. GFS SHOWS A COASTAL TROF OR
WARM FRONT AFFECTING THE AREA...AND MOISTURE AND OMEGA FIELDS
FINALLY PICK UP ENOUGH TO SUPPORT SLIGHT CHANCE/LOW CHANCE POPS
THU-THU NIGHT. LACK OF DEPTH TO THIS PRECIP MEANS A LOW QPF EVENT
WITH MINIMAL CHANCE OF THUNDER.

COLD FRONT APPROACHES THE AREA FRIDAY BUT WILL GET HUNG UP IN THE
CAROLINAS AGAIN. TRICKY WEEKEND FORECAST AS THE REAL FLY IN THE
OINTMENT IS THE QUESTION OF WHEN THE UPPER RIDGE RETREATS ENOUGH
TO GIVE WAY TO A LOW-AMPLITUDE LONGWAVE TROF APPROACHING FROM THE
WEST. WILL CARRY LOW CHANCE POPS OVER LAND THRU THE PERIOD...BUT
WOULD NEED TO CUT BACK ON THAT IF THE RIDGE IS SLOWER TO MOVE
OFFSHORE.

TEMPS NEAR NORMAL BY DAY AND ABOVE BY NIGHT...WELL IN LINE WITH
GFS EXTENDED MOS.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
FRONTAL BOUNDARY WILL WAVE A BIT NORTH WITH LOW PRESSURE CENTERS
ALONG THE BOUNDARY. GOOD LIFT WILL PROVIDE CONVECTION OVER THE
NORTHERN THIRD OF THE CWA THROUGH MID MORNING...WITH ANOTHER AREA OF
CONVECTION MOVING FROM EASTERN GEORGIA...INTO THE SOUTHERN HALF OF
THE CWA FROM LATE MORNING THROUGH EARLY AFTERNOON. RAINFALL COULD BE
BRIEFLY HEAVY...WITH POSSIBLE LIFR VISIBILITIES...HOWEVER
PREDOMINANT MVFR IN SHOWERS WILL BE THE BEST REPRESENTATION.
ATMOSPHERE DRIES OUT THIS AFTERNOON WITH VFR CONDITIONS RETURNING.
WINDS WILL BE VARIABLE THIS MORNING...BECOMING WEST NORTHWEST THIS
AFTERNOON AFTER THE CONVECTION AND FRONT PASS TO THE EAST.

EXTENDED OUTLOOK THROUGH FRIDAY...ISOLATED THUNDERSTORMS THURSDAY
AND FRIDAY.

&&

.MARINE...
NEAR TERM /TONIGHT THROUGH MONDAY/...
AS OF 3 AM MONDAY...GREATER THAN NORMAL UNCERTAINTY APPLIES TO
TODAYS FORECAST ACROSS THE COASTAL WATERS. A SLOW-MOVING WARM FRONT
EXTENDS FROM NEAR MYRTLE BEACH WEST ACROSS NORTHEASTERN SOUTH
CAROLINA THIS MORNING. THIS FRONT MAY SCOOT NORTH TO AROUND LITTLE
RIVER BY MID-MORNING BEFORE RETURNING SOUTHWARD DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS. INITIALLY LIGHT WINDS ON BOTH
SIDES OF THE BOUNDARY WILL BECOME NOTICEABLY STRONGER BEHIND THE
FRONT THIS AFTERNOON AS LOW PRESSURE DEVELOPS OFF THE NC COAST AND
TIGHTENS THE LOCAL PRESSURE GRADIENT SIGNIFICANTLY. FORECAST
SOUNDINGS SHOW 20-25 KT GUSTS COULD DEVELOP DURING THE LATE
AFTERNOON INTO THE EVENING HOURS...ESPECIALLY ACROSS THE CAPE FEAR
AREA WATERS...BEFORE DIMINISHING AFTER MIDNIGHT.

SHOWER/T-STORM ACTIVITY IS MOST LIKELY ACROSS THE CAPE FEAR AREA
FROM MID-MORNING INTO THE EARLY AFTERNOON. ACROSS THE SOUTH CAROLINA
COASTAL WATERS CHANCES OF PRECIPITATION ARE PERHAPS A LITTLE LOWER
BUT THE THREAT FOR THUNDERSTORMS REMAINS. VISIBILITY RESTRICTIONS
ARE VERY POSSIBLE GIVEN THE HEAVY RAINFALL EXPECTED IN THUNDERSTORMS.

SEAS ARE CURRENTLY 1-2 FT AND SHOULD REMAIN UNCHANGED THROUGH LATE
MORNING. INCREASING NORTHERLY WINDS THIS AFTERNOON WILL QUICKLY
BUILD SEAS TO 3-4 FT BY 6 PM...WITH 5-FOOT SEAS EXPECTED WITHIN 20
MILES OF SHORE IN THE CAPE FEAR AREA TONIGHT. THE 12Z MODELS WILL
HOPEFULLY CONVERGE ON A COMMON SOLUTION AND MAY SHED LIGHT ON
WHETHER OR NOT SMALL CRAFT ADVISORIES WILL BE NECESSARY.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...TRICKY FORECAST AS THE ILM COASTAL WATERS WILL
BE ON THE PERIPHERY OF HIGH PRESSURE THROUGHOUT. WILL INITIALIZE
WITH A SOLID 15 KT IN A FADING NNE SURGE...WITH SEAS STILL JUST
BELOW SCA THRESHOLDS. SUBSIDING WINDS AND SEAS THRU THE DAY ON
TUESDAY.

BY WEDNESDAY BOTH GFS AND NAM ARE SHARPENING AN INVERTED TROF OFF
THE COAST...THEN LIFTING IT NORTH AND INLAND LATER IN THE PERIOD.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...SHOULD FINALLY SEE THE WINDS SHIFT TO
SOUTHERLY AS RETURN FLOW DEVELOPS ON THURSDAY. GFS IS HINTING AT A
COASTAL TROF OR WARM FRONT...WHICH MAY RESULT IN A SHARPER
TRANSITION IN THE WIND BUT CURRENTLY TOO EARLY TO ADD THAT MUCH
DETAIL AND TIMING TO THE FORECAST. WIND SPEEDS A GENERAL 10-15
KT...BUT AS TIME GETS CLOSER WE MAY NEED TO LOOK AT A SOLID 15 KT
NEAR SHORE WITH THE DAILY SEABREEZE. SEAS INITIALLY 3-5 FT WILL
LAY DOWN TO AROUND 3 FT THROUGHOUT BY FRI MORNING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...TRA
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...43
Hazardous weather outlook, May 11, 3:49 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
449 AM EDT MON MAY 11 2009

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-
046-120900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
449 AM EDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE EASTERN
CAROLINAS TODAY. SOME OF THE STORMS COULD CONTAIN HEAVY RAINFALL
WITH SHARPLY REDUCED VISIBILITY. THUNDERSTORMS ARE MOST LIKELY
BEFORE 2 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRA

In the hours before

Special weather statement, May 11, 6:28 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
728 AM EDT MON MAY 11 2009

SCZ017-111230-
MARLBORO-
INCLUDING THE CITY OF...BENNETTSVILLE
728 AM EDT MON MAY 11 2009

...STRONG THUNDERSTORM PUSHING EAST...

AT 725 AM...RADAR INDICATED A STRONG THUNDERSTORM NEAR THE TOWN OF MCFARLAND
ON THE BORDER OF CHESTERFIELD AND ANSON COUNTIES. THIS STORM WILL
MOVE EAST AT 30 MPH AND WILL MOVE ALONG THE BORDER OF RICHMOND AND
MARLBORO COUNTIES OVER THE NEXT 30 MINUTES. THE STORM WILL PASS ABOUT 8
MILES NORTH OF BENNETTSVILLE. RESIDENCE IN THE PATH OF THIS STORM
CAN EXPECT BRIEF HEAVY RAIN...GUSTY WINDS...AND POSSIBLE SMALL
HAIL.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM.

The radar

The Wilmington radar (KLTX), 108 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
May 11, 7:24 AM EST to 7:26 AM EST
Where
Robeson County, 1.33 mi ENE of Raemon
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
34.637, -79.308

Numerous trees and power lines were reported down.

Thunderstorm Wind, Robeson

When
May 11, 7:25 AM EST to 7:27 AM EST
Where
Robeson County, 1.48 mi E of Raemon
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.632, -79.304

Numerous trees were reported down near the intersection of Sampson Road and Midway Road.

Thunderstorm Wind, Robeson

When
May 11, 7:35 AM EST to 7:36 AM EST
Where
Robeson County, 4.03 mi SW of Maxton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.684, -79.373

Trees were reported down along NC Highway 83. Hail of unknown size was also reported.

Thunderstorm Wind, Robeson

When
May 11, 7:40 AM EST to 7:41 AM EST
Where
Robeson County, 3.16 mi ENE of Raynham
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.589, -79.130

Numerous trees reported down along U.S. Highway 301.

Hail, Robeson

When
May 11, 7:49 AM EST to 7:50 AM EST
Where
Robeson County, 1.89 mi SE of Lumberton Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.579, -79.048

Hail up to the size of pennies was reported at NC Highway 41 and U.S. 74.

Thunderstorm Wind, Robeson

When
May 11, 7:58 AM EST to 8:01 AM EST
Where
Robeson County, 4.41 mi SW of Allenton to 4.45 mi SSW of Allenton
Measured
109 kt (125 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$813,000
Reported by
NWS Storm Survey
Coordinates
34.532, -78.971

A super-cell thunderstorm with damaging winds accelerated as it moved across Robeson County. Numerous trees and power lines were down and there was considerable structural damage. A National Weather Service Storm Survey concluded that a wet microburst produced a swath of damaging straight-line winds up to 125 mph. The microburst damage began near the intersection of Wilton Drive and Gem Road. Several trees were uprooted or snapped off and minor to moderate damage was observed to roof shingles and to siding. Significant damage was observed to the east of NC Highway 72. Numerous large trees were snapped off or uprooted along NC Highway 72 and significant structural damage occurred to approximately 8 homes on Sadie Drive. One of these homes was completely destroyed and another lost its entire roof. Several sheds and outbuildings were destroyed in this area. One adult woman suffered broken bones. The damage had a maximum path width of 350 yards and a path length of 2.25 miles. The Robeson County Emergency Manager estimated the damage at $813,000.00.

Thunderstorm Wind, Columbus

When
May 11, 8:27 AM EST to 8:28 AM EST
Where
Columbus County, 5.35 mi NNE of Chadbourn
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.390, -78.780

A trained spotter measured a wind gust to 59 mph.

Hail, Columbus

When
May 11, 8:43 AM EST to 8:45 AM EST
Where
Columbus County, 0.7 mi NNW of Whiteville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.340, -78.703

Hail up to the size of pennies was reported on U.S. 701 Bypass, just north of Whiteville.

Hail, Brunswick

When
May 11, 9:17 AM EST
Where
Brunswick County, 0.55 mi W of Lanvale
Measured
1 in hail
Reported by
Public
Coordinates
34.199, -78.059

Hail up to the size of quarters was reported. The hail lasted for about 20 seconds.

Hail, Brunswick

When
May 11, 9:25 AM EST to 9:26 AM EST
Where
Brunswick County, 0.62 mi NE of Winnabow
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.156, -78.092

Nickel to quarter size hail was reported on the Town Creek Bridge.

Hail, New Hanover

When
May 11, 9:39 AM EST to 9:40 AM EST
Where
New Hanover County, 0.58 mi N of Sea Breeze
Measured
1.75 in hail
Reported by
Public
Coordinates
34.078, -77.899

Hail up to the size of golf balls was reported along Red Lighthouse Lane.

Hail, New Hanover

When
May 11, 9:44 AM EST to 9:46 AM EST
Where
New Hanover County, 0.22 mi S of Sea Breeze
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.067, -77.899

Hail up to the size of nickels was reported on Player Way. The hail covered the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165287, 165288, 165292, 165303, 165306, 165317, 165478, 165479, 165480, 165481, 165482, 165483.